Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 398, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 5, 2018, 6:47 PM CDT for Ellis County, Rush County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 5, 2018, 6:47 PM CDT (23:47 UTC)
- Expired
- Oct 5, 2018, 7:25 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 6:56 PM CDT | HAIL 0.88 | 3 E Nekoma, KS | LOTS OF PEA TO NICKEL SIZE HAIL. |
| Oct 5, 7:05 PM CDT | HAIL 0.7 | 2 W Bison, KS | LARGEST STONES WERE DIME-SIZE. LITTLE WIND. LOTS OF RAIN. |
| Oct 5, 7:05 PM CDT | HAIL 1 | La Crosse, KS | LOTS OF NICKEL SIZE HAIL, SOME QUARTERS. |
| Oct 5, 7:06 PM CDT | HAIL 0.88 | Bison, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -562 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WUUS53 KDDC 052347
SVRDDC
KSC051-165-060045-
/O.NEW.KDDC.SV.W.0398.181005T2347Z-181006T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT FRI OCT 5 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Rush County in central Kansas...
Southeastern Ellis County in central Kansas...
* Until 745 PM CDT.
* At 647 PM CDT, a severe thunderstorm was located 3 miles northeast
of Nekoma, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Liebenthal, Loretta, Nekoma,
Hargrave and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3855 9903 3835 9944 3835 9946 3857 9953
3884 9904
TIME...MOT...LOC 2347Z 235DEG 49KT 3851 9939
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TATRO3 follow-up statements
801
WWUS53 KDDC 060000
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
700 PM CDT FRI OCT 5 2018
KSC051-165-060045-
/O.CON.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Rush KS-Ellis KS-
700 PM CDT FRI OCT 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 659 PM CDT, a severe thunderstorm was located near La Crosse,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Liebenthal, Loretta and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3855 9903 3843 9928 3838 9938 3862 9944
3884 9904
TIME...MOT...LOC 2359Z 252DEG 26KT 3853 9926
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TATRO177
WWUS53 KDDC 060019
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
719 PM CDT FRI OCT 5 2018
KSC051-060028-
/O.CAN.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Ellis KS-
719 PM CDT FRI OCT 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3857 9903 3855 9903 3854 9905 3845 9924
3862 9938 3870 9905 3870 9904
TIME...MOT...LOC 0018Z 259DEG 33KT 3858 9903
$$
KSC165-060045-
/O.CON.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Rush KS-
719 PM CDT FRI OCT 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN RUSH COUNTY...
At 718 PM CDT, a severe thunderstorm was located 3 miles northeast of
Otis, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Crosse, Otis, Bison and Loretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3857 9903 3855 9903 3854 9905 3845 9924
3862 9938 3870 9905 3870 9904
TIME...MOT...LOC 0018Z 259DEG 33KT 3858 9903
HAIL...1.00IN
WIND...60MPH
$$
TATRO075
WWUS53 KDDC 060025
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT FRI OCT 5 2018
KSC165-060035-
/O.CAN.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Rush KS-
725 PM CDT FRI OCT 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
LAT...LON 3857 9903 3855 9903 3854 9905 3845 9924
3862 9938 3870 9905 3870 9904
TIME...MOT...LOC 0023Z 235DEG 49KT 3864 9893
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 6:37 PM CDT, 10 minutes earlier.
Area forecast discussion, Oct 5, 6:37 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 637 PM CDT Fri Oct 5 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Oct 5 2018 The stratus and fog that blanketed the forecast area this morning had mostly burned off by early afternoon except for locations northeast of a Ness City to St John line. Based on latest satellite loops, think that the stratus should burn off in the Hays area by 4-5 pm. A warm front was lifting back north across central and southwest Kansas this afternoon with temperatures to the south of the front rising into the lower 90s in some locations. A strong cold front was currently pushing south through central Nebraska and northeast Colorado. The main focus for thunderstorm development early this evening will be along a dryline extending from near Cimarron to west of Meade and Perryton, TX. Only isolated to widely scattered thunderstorms are expected to develop. With the atmosphere continuing to destabilize and strong deep layer shear in place, any storms that develop will likely be severe. Hail up to tennis ball size possible and damaging winds will be the main threat. The area along and south of Highway 54 will be the main area to be impacted. As the evening progresses, the cold front will push south across central and western Kansas. More numerous thunderstorms are expected along and north of the front later this evening into tonight. There will still be a threat for severe hail and possibly some damaging winds from these storms but the shear profile will not be near as favorable due to the cold front undercutting the thunderstorms. Still, some quarter size hail and damaging winds can be expected. Heavier rainfall from storms along the front will mainly be toward central Kansas but due to the progressive nature of the front, the flooding threat will be low. Precipitation chances will diminish from north to south across the forecast area tonight but scattered showers and thunderstorms could persist over south central Kansas. The atmosphere will be stabilizing behind the front so that lightning will diminish later tonight as well. Saturday will be cloudy and cool again with highs in the upper 40s to mid 50s. A weak shortwave disturbance is progged to move up from the southwest which will keep good chances for showers and thunderstorms across south central and parts of southwest Kansas at least through mid Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Oct 5 2018 Through the weekend, an upper level trough digs into the western states and closes off into a deep upper low over over southern Utah and northern Arizona. Copious amounts of low level Gulf moisture will continue stream northward into the central High Plains. Disturbances rotating through the base of the trough and ejecting northeast into the central Plains will keep chances for showers and thunderstorms continuing through the weekend into early next week. The medium range models show a frontal boundary situated somewhere from the Upper Midwest across the central Plains back into the central Rockies. While the models show some differences in location, they have tended to keep the axis of heaviest rainfall from southeast Nebraska into central and eastern Kansas and down into western Oklahoma. Model run accumulations for the entire period of this storm from both The GFS continue to be on the order of 5 to 6 inches. The GFS continues to trend toward a more eastward position of the heaviest rain while the ECMWF has it farther west, impacting eastern portions of the Dodge City forecast area. The threat for heavy rain and flooding will ramp up through the latter half of this weekend into the early part of next week before the upper trough lifts out of the southwest. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 632 PM CDT Fri Oct 5 2018 The next strong cold front will be pushing south across southwestern Kansas terminals this evening. Another abrupt wind shift to the north-northeast will be occurring early in the TAF period with sustained winds in the 22 to 26 knot range with gusts in the mid 30s at times. The greatest thunderstorm risk will be at DDC and HYS terminals, and to a lesser degree the LBL and GCK terminals late this evening, as the best moisture plume for thunderstorms to thrive in will be focused mainly along and east of a DDC-HYS terminal. MVFR-IFR ceilings will persist through the night, and will likely continue through the first half of the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 49 45 61 / 80 40 60 70 GCK 44 50 44 59 / 50 10 60 60 EHA 44 49 44 63 / 30 10 60 50 LBL 45 51 45 64 / 70 40 70 70 HYS 44 51 44 56 / 70 20 60 70 P28 51 55 50 66 / 80 80 80 90 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Umscheid
Hazardous weather outlook, Oct 5, 4:06 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 406 AM CDT Fri Oct 5 2018 KSZ030-031-043>046-061>066-074>081-084>090-060915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 406 AM CDT Fri Oct 5 2018 /306 AM MDT Fri Oct 5 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across portions of central and south central Kansas this evening into the early overnight period. Hail over an inch in diameter and winds over 60 mph will be the main concern. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will be possible Saturday through Tuesday, especially across central and south central Kansas. Flooding may also become a concern in some places. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Non thunderstorm wind: Limited risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Oct 5, 5:49 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 549 PM CDT FRI OCT 5 2018 KSZ031-045-046-052330- Rush KS-Ellis KS-Ness KS- 549 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...CENTRAL RUSH AND SOUTH CENTRAL ELLIS COUNTIES UNTIL 630 PM CDT... At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Alexander, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Crosse, Bison, McCracken, Rush Center, Liebenthal, Alexander, Nekoma and Hargrave. LAT...LON 3839 9965 3854 9973 3874 9924 3851 9911 TIME...MOT...LOC 2248Z 246DEG 32KT 3850 9962 TATRO
Special weather statement, Oct 5, 6:25 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 625 PM CDT FRI OCT 5 2018 KSZ031-045-046-060030- Rush KS-Ellis KS-Ness KS- 625 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...NORTHWESTERN PAWNEE...RUSH AND SOUTHEASTERN ELLIS COUNTIES UNTIL 730 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm very near Loretta, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Crosse, Victoria, Walker, Bison, Schoenchen, McCracken, Rush Center, Liebenthal, Alexander, Loretta, Nekoma, Hargrave and Pfeifer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3857 9903 3834 9959 3860 9959 3895 9904 TIME...MOT...LOC 2324Z 235DEG 49KT 3864 9917 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 4:46 AM CDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 19 more | 6 hr |
| Oct 5, 7:17 AM CDT | Special Weather Statement | DDC | Ellis | 58 min |
| Oct 5, 5:49 PM CDT | Special Weather Statement | DDC | Rush | 41 min |
| Oct 5, 6:25 PM CDT | Special Weather Statement | DDC | Rush | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.